• Previous Article
    A note on partially hyperbolic attractors: Entropy conjecture and SRB measures
  • DCDS Home
  • This Issue
  • Next Article
    Global regularity for the 3D axisymmetric MHD Equations with horizontal dissipation and vertical magnetic diffusion
January  2015, 35(1): 323-339. doi: 10.3934/dcds.2015.35.323

Thresholds for shock formation in traffic flow models with Arrhenius look-ahead dynamics

1. 

Department of Mathematics, Iowa State University, Ames, IA 50011, United States

Received  January 2014 Revised  February 2014 Published  August 2014

We investigate a class of nonlocal conservation laws with the nonlinear advection coupling both local and nonlocal mechanism, which arises in several applications such as the collective motion of cells and traffic flows. It is proved that the $C^1$ solution regularity of this class of conservation laws will persist at least for a short time. This persistency may continue as long as the solution gradient remains bounded. Based on this result, we further identify sub-thresholds for finite time shock formation in traffic flow models with Arrhenius look-ahead dynamics.
Citation: Yongki Lee, Hailiang Liu. Thresholds for shock formation in traffic flow models with Arrhenius look-ahead dynamics. Discrete and Continuous Dynamical Systems, 2015, 35 (1) : 323-339. doi: 10.3934/dcds.2015.35.323
References:
[1]

F. Betancourt, R. Burger, K. H. Karlsen and E. M. Tory, On nonlocal conservation laws modelling sedimentation, Nonlinearity., 24 (2011), 855-885. doi: 10.1088/0951-7715/24/3/008.

[2]

M. Burger, Y. Dolak and C. Schmeiser, Asymptotic analysis of an advection-dominated chemotaxis model in multiple spatial dimensions, Commun. Math. Sci., 6 (2008), 1-28. doi: 10.4310/CMS.2008.v6.n1.a1.

[3]

A. Constantin and J. Escher, Wave breaking for nonlinear nonlocal shallow water equations, Acta Math., 181 (1998), 229-243. doi: 10.1007/BF02392586.

[4]

C. Dafermos, Hyperbolic Conservation Laws in Continuum Physics, Springer-Verlag, 2005.

[5]

A. Degasperis and M. Procesi, Asymptotic integrability, in Symmetry and Perturbation Theory (Rome, 1998), World Scientific, River Edge, NJ, 1999, 23-37.

[6]

Y. Dolak and C. Schmeiser, The Keller-Segel model with logistic sensitivity function and small diffusivity, SIAM J. Appl. Math., 66 (2005), 286-308. doi: 10.1137/040612841.

[7]

S. Engelberg, H. Liu and E. Tadmor, Critical Thresholds in Euler-Poisson equations, Indiana Univ. Math. J., 50 (2001), 109-157. doi: 10.1512/iumj.2001.50.2177.

[8]

K. Hamer, Non-linear effects on the propagation of sound waves in a radiating gas, Quart. J. Mech. Appl. Math., 24 (1971), 155-168. doi: 10.1093/qjmam/24.2.155.

[9]

D. D. Holm and A. N. W. Hone, A class of equations with peakon and pulson solutions (with a appendix by Braden H and Byatt-Smith), J. Nonlinear Math. Phys, 12 (2005), 380-394. doi: 10.2991/jnmp.2005.12.s1.31.

[10]

J. K. Hunter, Numerical solutions of some nonlinear dispersive wave equations, Lect. Appl. Math, 26 (1990), 301-316.

[11]

A. Kurganov and A. Polizzi, Non-oscillatory central schemes for traffic flow models with Arrhenius look-ahead dynamics, Netw. Heterog. Media., 4 (2009), 431-451. doi: 10.3934/nhm.2009.4.431.

[12]

G. Kynch, A theory of sedimentation, Trans. Fraday Soc., 48 (1952), 166-176. doi: 10.1039/tf9524800166.

[13]

D. Li and T. Li, Shock formation in a traffic flow model with Arrhenius look-ahead dynamics, Netw. Heterog. Media, 6 (2001), 681-694. doi: 10.3934/nhm.2011.6.681.

[14]

H. Liu, Wave breaking in a class of nonlocal dispersive wave equations, Journal of Nonlinear Math Phys., 13 (2006), 441-466. doi: 10.2991/jnmp.2006.13.3.8.

[15]

T. Li and H. Liu, Critical thresholds in hyperbolic relaxation systems, J. Differential Equations, 247 (2009), 33-48. doi: 10.1016/j.jde.2009.03.032.

[16]

H. Liu and E. Tadmor, Spectral dynamics of the velocity gradient field in restricted flows, Comm. Math. Phys., 228 (2002), 435-466. doi: 10.1007/s002200200667.

[17]

H. Liu and E. Tadmor, Critical thresholds in 2D restricted Euler-Poisson equations, SIAM J. Appl. Math., 63 (2003), 1889-1910. doi: 10.1137/S0036139902416986.

[18]

M. J. Lighthill and G. B. Whitham, On kinematic waves: II. A theory of traffic flow on long crowded roads, Proc. Roy. Soc., London, Ser. A, 229 (1955), 317-345. doi: 10.1098/rspa.1955.0089.

[19]

H. L. Liu and E. Tadmor, Critical Thresholds in a convolution model for nonlinear conservation laws, SIAM J. Math. Anal. 33 (2001), 930-945. doi: 10.1137/S0036141001386908.

[20]

E. J. Parkes and V. O. Vakhneko, The calculation of multi-soliton solutions of the Vakhnenko equation by the inverse scattering method, Chaos Solitons Fractals., 13 (2002), 1819-1826. doi: 10.1016/S0960-0779(01)00200-4.

[21]

B. Perthame and A. Dalibard, Existence of solutions of the hyperbolic Keller-Segel model, Trans. Amer. Math. Soc., 361 (2009), 2319-2335. doi: 10.1090/S0002-9947-08-04656-4.

[22]

P. I. Richards, Shock waves on the highway, Oper. Res., 4 (1956), 42-51. doi: 10.1287/opre.4.1.42.

[23]

P. Rosenau, Extending hydrodynamics via the regularization of the Chapman-Enskog expansion, Phys. Rev. A, 40 (1989), 7193-7196. doi: 10.1103/PhysRevA.40.7193.

[24]

R. Seliger, A note on the breaking of waves, Proc. Roy. Soc. Ser. A, 303 (1968), 493-496. doi: 10.1098/rspa.1968.0063.

[25]

A. Sopasakis and M. Katsoulakis, Stochastic modeling and simulation of traffic flow: Asymmetric single exclusion process with Arrhenius look-ahead dynamics, SIAM J. Appl. Math., 66 (2006), 921-944. doi: 10.1137/040617790.

[26]

V. O. Vakhnenko, Solitons in a nonlinear model medium, J. Phys., 25 (1992), 4181-4187. doi: 10.1088/0305-4470/25/15/025.

[27]

G. B. Whitham, Linear and Nonlinear Waves, Pure and Applied Mathematics, Wiley-Interscience, New York-London-Sydney, 1974.

[28]

K. Zumbrun, On a nonlocal dispersive equation modeling particle suspensions, Q. Appl. Math, 57 (1999), 573-600.

show all references

References:
[1]

F. Betancourt, R. Burger, K. H. Karlsen and E. M. Tory, On nonlocal conservation laws modelling sedimentation, Nonlinearity., 24 (2011), 855-885. doi: 10.1088/0951-7715/24/3/008.

[2]

M. Burger, Y. Dolak and C. Schmeiser, Asymptotic analysis of an advection-dominated chemotaxis model in multiple spatial dimensions, Commun. Math. Sci., 6 (2008), 1-28. doi: 10.4310/CMS.2008.v6.n1.a1.

[3]

A. Constantin and J. Escher, Wave breaking for nonlinear nonlocal shallow water equations, Acta Math., 181 (1998), 229-243. doi: 10.1007/BF02392586.

[4]

C. Dafermos, Hyperbolic Conservation Laws in Continuum Physics, Springer-Verlag, 2005.

[5]

A. Degasperis and M. Procesi, Asymptotic integrability, in Symmetry and Perturbation Theory (Rome, 1998), World Scientific, River Edge, NJ, 1999, 23-37.

[6]

Y. Dolak and C. Schmeiser, The Keller-Segel model with logistic sensitivity function and small diffusivity, SIAM J. Appl. Math., 66 (2005), 286-308. doi: 10.1137/040612841.

[7]

S. Engelberg, H. Liu and E. Tadmor, Critical Thresholds in Euler-Poisson equations, Indiana Univ. Math. J., 50 (2001), 109-157. doi: 10.1512/iumj.2001.50.2177.

[8]

K. Hamer, Non-linear effects on the propagation of sound waves in a radiating gas, Quart. J. Mech. Appl. Math., 24 (1971), 155-168. doi: 10.1093/qjmam/24.2.155.

[9]

D. D. Holm and A. N. W. Hone, A class of equations with peakon and pulson solutions (with a appendix by Braden H and Byatt-Smith), J. Nonlinear Math. Phys, 12 (2005), 380-394. doi: 10.2991/jnmp.2005.12.s1.31.

[10]

J. K. Hunter, Numerical solutions of some nonlinear dispersive wave equations, Lect. Appl. Math, 26 (1990), 301-316.

[11]

A. Kurganov and A. Polizzi, Non-oscillatory central schemes for traffic flow models with Arrhenius look-ahead dynamics, Netw. Heterog. Media., 4 (2009), 431-451. doi: 10.3934/nhm.2009.4.431.

[12]

G. Kynch, A theory of sedimentation, Trans. Fraday Soc., 48 (1952), 166-176. doi: 10.1039/tf9524800166.

[13]

D. Li and T. Li, Shock formation in a traffic flow model with Arrhenius look-ahead dynamics, Netw. Heterog. Media, 6 (2001), 681-694. doi: 10.3934/nhm.2011.6.681.

[14]

H. Liu, Wave breaking in a class of nonlocal dispersive wave equations, Journal of Nonlinear Math Phys., 13 (2006), 441-466. doi: 10.2991/jnmp.2006.13.3.8.

[15]

T. Li and H. Liu, Critical thresholds in hyperbolic relaxation systems, J. Differential Equations, 247 (2009), 33-48. doi: 10.1016/j.jde.2009.03.032.

[16]

H. Liu and E. Tadmor, Spectral dynamics of the velocity gradient field in restricted flows, Comm. Math. Phys., 228 (2002), 435-466. doi: 10.1007/s002200200667.

[17]

H. Liu and E. Tadmor, Critical thresholds in 2D restricted Euler-Poisson equations, SIAM J. Appl. Math., 63 (2003), 1889-1910. doi: 10.1137/S0036139902416986.

[18]

M. J. Lighthill and G. B. Whitham, On kinematic waves: II. A theory of traffic flow on long crowded roads, Proc. Roy. Soc., London, Ser. A, 229 (1955), 317-345. doi: 10.1098/rspa.1955.0089.

[19]

H. L. Liu and E. Tadmor, Critical Thresholds in a convolution model for nonlinear conservation laws, SIAM J. Math. Anal. 33 (2001), 930-945. doi: 10.1137/S0036141001386908.

[20]

E. J. Parkes and V. O. Vakhneko, The calculation of multi-soliton solutions of the Vakhnenko equation by the inverse scattering method, Chaos Solitons Fractals., 13 (2002), 1819-1826. doi: 10.1016/S0960-0779(01)00200-4.

[21]

B. Perthame and A. Dalibard, Existence of solutions of the hyperbolic Keller-Segel model, Trans. Amer. Math. Soc., 361 (2009), 2319-2335. doi: 10.1090/S0002-9947-08-04656-4.

[22]

P. I. Richards, Shock waves on the highway, Oper. Res., 4 (1956), 42-51. doi: 10.1287/opre.4.1.42.

[23]

P. Rosenau, Extending hydrodynamics via the regularization of the Chapman-Enskog expansion, Phys. Rev. A, 40 (1989), 7193-7196. doi: 10.1103/PhysRevA.40.7193.

[24]

R. Seliger, A note on the breaking of waves, Proc. Roy. Soc. Ser. A, 303 (1968), 493-496. doi: 10.1098/rspa.1968.0063.

[25]

A. Sopasakis and M. Katsoulakis, Stochastic modeling and simulation of traffic flow: Asymmetric single exclusion process with Arrhenius look-ahead dynamics, SIAM J. Appl. Math., 66 (2006), 921-944. doi: 10.1137/040617790.

[26]

V. O. Vakhnenko, Solitons in a nonlinear model medium, J. Phys., 25 (1992), 4181-4187. doi: 10.1088/0305-4470/25/15/025.

[27]

G. B. Whitham, Linear and Nonlinear Waves, Pure and Applied Mathematics, Wiley-Interscience, New York-London-Sydney, 1974.

[28]

K. Zumbrun, On a nonlocal dispersive equation modeling particle suspensions, Q. Appl. Math, 57 (1999), 573-600.

[1]

Boris P. Andreianov, Giuseppe Maria Coclite, Carlotta Donadello. Well-posedness for vanishing viscosity solutions of scalar conservation laws on a network. Discrete and Continuous Dynamical Systems, 2017, 37 (11) : 5913-5942. doi: 10.3934/dcds.2017257

[2]

Young-Sam Kwon. On the well-posedness of entropy solutions for conservation laws with source terms. Discrete and Continuous Dynamical Systems, 2009, 25 (3) : 933-949. doi: 10.3934/dcds.2009.25.933

[3]

Markus Musch, Ulrik Skre Fjordholm, Nils Henrik Risebro. Well-posedness theory for nonlinear scalar conservation laws on networks. Networks and Heterogeneous Media, 2022, 17 (1) : 101-128. doi: 10.3934/nhm.2021025

[4]

Manas Bhatnagar, Hailiang Liu. Well-posedness and critical thresholds in a nonlocal Euler system with relaxation. Discrete and Continuous Dynamical Systems, 2021, 41 (11) : 5271-5289. doi: 10.3934/dcds.2021076

[5]

Abraham Sylla. Influence of a slow moving vehicle on traffic: Well-posedness and approximation for a mildly nonlocal model. Networks and Heterogeneous Media, 2021, 16 (2) : 221-256. doi: 10.3934/nhm.2021005

[6]

Wen Shen. Traveling waves for conservation laws with nonlocal flux for traffic flow on rough roads. Networks and Heterogeneous Media, 2019, 14 (4) : 709-732. doi: 10.3934/nhm.2019028

[7]

Tong Li. Well-posedness theory of an inhomogeneous traffic flow model. Discrete and Continuous Dynamical Systems - B, 2002, 2 (3) : 401-414. doi: 10.3934/dcdsb.2002.2.401

[8]

Carlos F. Daganzo. On the variational theory of traffic flow: well-posedness, duality and applications. Networks and Heterogeneous Media, 2006, 1 (4) : 601-619. doi: 10.3934/nhm.2006.1.601

[9]

Xiaoli Li, Boling Guo. Well-posedness for the three-dimensional compressible liquid crystal flows. Discrete and Continuous Dynamical Systems - S, 2016, 9 (6) : 1913-1937. doi: 10.3934/dcdss.2016078

[10]

Luc Molinet, Francis Ribaud. On global well-posedness for a class of nonlocal dispersive wave equations. Discrete and Continuous Dynamical Systems, 2006, 15 (2) : 657-668. doi: 10.3934/dcds.2006.15.657

[11]

Hongmei Cao, Hao-Guang Li, Chao-Jiang Xu, Jiang Xu. Well-posedness of Cauchy problem for Landau equation in critical Besov space. Kinetic and Related Models, 2019, 12 (4) : 829-884. doi: 10.3934/krm.2019032

[12]

Tatsien Li, Libin Wang. Global exact shock reconstruction for quasilinear hyperbolic systems of conservation laws. Discrete and Continuous Dynamical Systems, 2006, 15 (2) : 597-609. doi: 10.3934/dcds.2006.15.597

[13]

Dong Li, Tong Li. Shock formation in a traffic flow model with Arrhenius look-ahead dynamics. Networks and Heterogeneous Media, 2011, 6 (4) : 681-694. doi: 10.3934/nhm.2011.6.681

[14]

Qi Wang, Ling Jin, Zengyan Zhang. Global well-posedness, pattern formation and spiky stationary solutions in a Beddington–DeAngelis competition system. Discrete and Continuous Dynamical Systems, 2020, 40 (4) : 2105-2134. doi: 10.3934/dcds.2020108

[15]

Elena Rossi. Well-posedness of general 1D initial boundary value problems for scalar balance laws. Discrete and Continuous Dynamical Systems, 2019, 39 (6) : 3577-3608. doi: 10.3934/dcds.2019147

[16]

Julien Cividini. Pattern formation in 2D traffic flows. Discrete and Continuous Dynamical Systems - S, 2014, 7 (3) : 395-409. doi: 10.3934/dcdss.2014.7.395

[17]

Paola Goatin, Sheila Scialanga. Well-posedness and finite volume approximations of the LWR traffic flow model with non-local velocity. Networks and Heterogeneous Media, 2016, 11 (1) : 107-121. doi: 10.3934/nhm.2016.11.107

[18]

Wenjing Zhao. Local well-posedness and blow-up criteria of magneto-viscoelastic flows. Discrete and Continuous Dynamical Systems, 2018, 38 (9) : 4637-4655. doi: 10.3934/dcds.2018203

[19]

Jan Prüss, Yoshihiro Shibata, Senjo Shimizu, Gieri Simonett. On well-posedness of incompressible two-phase flows with phase transitions: The case of equal densities. Evolution Equations and Control Theory, 2012, 1 (1) : 171-194. doi: 10.3934/eect.2012.1.171

[20]

Dongfen Bian, Yao Xiao. Global well-posedness of non-isothermal inhomogeneous nematic liquid crystal flows. Discrete and Continuous Dynamical Systems - B, 2021, 26 (3) : 1243-1272. doi: 10.3934/dcdsb.2020161

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (54)
  • HTML views (0)
  • Cited by (10)

Other articles
by authors

[Back to Top]